I'm not sure if you call it addiction if you are adding something your body is short of and needs. Are diabetics addicted to insulin?
I was on clonazepam for a few months for my headache disorder, and unfortunately the side effect of making the headache worse outweighed the benefit of helping me sleep. Glad it helps you sleep and helps with anxiety. You do have withdrawal from it if you don't decrease gradually but for me it was minimal.
I think that yes, what I have is addiction. Not in a bad way, but controlled addiction. Do I care? Not at all. Am I surprised? Not at all. Don't forget, my situation is a little different than most patients. I have been on benzos constantly for somewhere around 10 years now. I've been on moderate to high doses nearly all that time although I've had a few random months without, although that's long ago. I don't take normal doses of these meds. In fact if I am hospitalized it would not be shocking to have someone question the amount of some of my meds. My body works strangely. I either over-respond or under-respond, usually under. Therefore my family doctor repeatedly has told me throughout different cocktails that he has never seen anyone take what I do and be awake, much less working, driving, etc. And then the next time I go back I'll be on even more and still functioning. There was a period of time that I was on the highest doses of 2 extremely sedating meds at the same time that he had seen on either drug, and I was still taking benzos and other sedatives. I was given a morphine shot last year when I was being checked for appendicitis and they thought I had to be asleep and talked about my test results while I laid and listened helplessly because I had the rails up and no call light. I never fell asleep. I'm just used to heavy sedation. My body handles medications so differently that at one point I was taking more depakote than any female outpatient at the major teaching hospital where I go, plus I was on a benzo and other sedatives as well as a high dose of seroquel. In fact I actually was on the highest dose of the 2 combined of any patient known there for a time after the other person on what I was had a dose cut because of side effects. I have also required 2 benzos together for a time. But eventually we went to high dose Klonopin, usually used short-term and that was the hope for me, but we also did it knowing that hope for me isn't a promise we get what we want, and thus far I have needed to continue indefinitely this extremely high dose. My current situation has me 50 mg from the FDA approved maximum for Seroquel but my doctor says she will go much high for me. It's just how my body works. It does, however, make things different than most people's med experiences.
In a typical situation you might have a little withdrawl. However, my body is primed to expect benzos, and not only that to expect a LOT of benzo. For most of the last 15 months I have been on huge doses of them and for several months on high doses of 2 together. In my case it is not a little withdrawl. In fact I reduced my dose slightly a few months ago by cutting back on one pill and Dr. Brain had to tell me I had to take that pill again because I couldn't cut 1/4 of my daily dose with significant withdrawl that caused major issues for me. So when we talked about backing down a dose yesterday we knew it might not work. I was just startled at how significantly it didn't work and how quickly the need to take it if I wanted to function was apparent because I've always escaped that in the past even when there was no reason it shouldn't have happened.
There is also the implications of getting to a lower dose if I ever get stable enough to try to go back to the target. When we went to the very high dose I've been on since March (?) we knew that getting me off could be hard as to reduce I have to be stable for a while first and it's been a while since I've done that. We also knew that I had chosen to start talking about some very intense stuff and that the medication was justified as my PTSD was raging out of control. As it has turned out I've continued to battle anxiety and continued to deal with a great deal of pain in therapy up until I got sick. For now therapy is glueing me together to deal with a few more days and that's not a good time to take away meds.
But can my body function at all normally with klonopin? Nope. Are the symptoms of not taking what I'm used to just minor discomfort as I've experienced the few times I've had some withdrawl? Nope. This is full-blown GET THAT DRUG IN ME orders from my entire body. Which is fine. We actually knew that I might have increased difficulty getting off it since I've been on liquid vicodin and pills of vicodin for 6 weeks for coughing as needed. I weaned down after using it for 2 weeks and did ok but I have still been using it occasionally.
It's just never happened before and therefore is a weird fact.
As for what does it mean, nothing. It's not like someone like me will need intense intervention to come off or anything; I just will need to be careful to not miss doses until the time comes that we can lower it, and lowering it will probably need to be the priority.
But in reality big deal. I can't lower my non-additive meds either; I NEED them. And as long as I do I'll take them. I care very little about things like that; once you make decisions to continue taking meds that are hurting vital organs you stop worrying about lesser effects. And I made that decision years ago.
ETA: I do not intend to go off Klonopin or reduce my dose at this time. All we were hoping was that if my body was overwhelmed by Seroquel it wouldn't notice the change. That didn't happen. No big deal, I'll just stay on the high dose Klonopin and manage the Seroquel the best I can until i stabilize.